Help - my friend was recently diagnosed

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

iona
New Member


Date Joined Nov 2006
Total Posts : 2
   Posted 11/2/2006 5:32 AM (GMT -7)   
my friend has had issues for years, been to many therapists and taken many medications. I won't
bore you with the detail, but recently he was diagnosed with Bipolar Disorder and put on Lithium. It
seemed to do wonders at first. The doctor had him going in for regular bloodwork to make sure the
levels were okay. Something is not right, however. He has horrible headaches and awful shakiness
and cannot sleep. When he closes his eyes, the eyes move back and forth such that he couldn't sleep
if he wanted to. I know because if you touch his closed eyelid - you can feel them moving.

He had an episode yesterday where he called me at from work. He was panic-stricken. Couldnn't remember
even getting to work. His hands were shaking so bad he couldn't dial the phone. He managed to get to the
ER, which is what I told him to do, thinking perhaps if they got some fluids in him, it would help. He could not
remember driving to the ER, where he left his car, he could not even remember having called me and telling
me to cancel certain appts. for him....the doctor was consulted and told him to go off the lithium (DA!).
But he did not want to because he heard about this "horrible crash" that happens when you do that....

So here I am trying to do some research on this thing before friday and it is daunting. He is not a kook, like
everyone seems to think. These things happened and he is not looking for sympathy. I desperately want to
help, but feel I need some information before I go to the doctor with him.....so, can anyone recommend other
medications they have been on, similiar symptoms to his. I don't know his exact diagnosis, just that he is BP.

thanks very much

pretending9612
New Member


Date Joined Nov 2006
Total Posts : 4
   Posted 11/2/2006 5:45 AM (GMT -7)   
I was just recently told that I have bp but i have suffered years with anxiety attacks. I have taken ativan and klonipin for the panic attacks and now i am on lamictal and geodon for the bp. hope this helps . I also want you to know just being there with him will help more than anything else. Stay supportive that is what helps the most. good luck1

wmnak
Veteran Member


Date Joined Jul 2006
Total Posts : 1123
   Posted 11/2/2006 10:51 AM (GMT -7)   
iona,
 
every medication is a poison.  some of the side effects are positive, such as penicillin killing bacteria, other side effects are not so good, like sodium cyanide being lethal.
 
i have been on lithium carbonate (900 mg) fo about 6 yrs.  my hands have tremmors.  oh, well.  i'd rather have the tremmors than super depression followed my mania.  unlike your friend, i do not get headaches.
 
there was a thread on here maybe a month ago (i have little concept of time, ask my wife :-) ) about memory loss with certain meds.  after reading the thread, i personally ame to the coclusion that the memory loss is a functio of the disease rather than od the meds.  yes, i have memory loss all the time.  sometimes it's severe, sometimes not.  i don't know is there have been any scientific studies of this phenomenon (sp?).
 
your friend has an illness that is not currable, but is manageble.  every so often his meds for controlling it may poop out and another "cocktail" will have to be tried.  yes, tried.  this illness reacts to meds very individually.  what helps me may kill you.  and, as i said, the meds need to be adjusted from time to time.
 
i hope this helps, iona.
 
warren

CounterClockwise
Veteran Member


Date Joined Jul 2006
Total Posts : 1529
   Posted 11/3/2006 1:30 PM (GMT -7)   
Hi Iona,

You are a lovely friend for looking into this and trying so much to understand what's going on. Yes, I completely believe you that your friend is not a kook!

The thing, as Warren said, is that different meds work differently for different people: there's no one-pill-fits-all formula, and often prescribing can be a bit trial and error to begin with, and also sometimes if there are changes in mood that have to be taken account of in terms of the med combo. And then there's the fact that some meds are more associated with bp2, some more with mixed states bp, some with bp 1, some with rapid cycling! (Lovely and simple, eh?!). What I'd suggest is that you find out from the pdoc what he/she has diagnosed in terms of type of bp, and then find out more about it and read up on the med prescribed (many of the manufacturers have pretty comprehensive websites).

It sounds like your friend's doc is probably very conscientious and a good one to have working on the most recent med problem: some docs can be terribly lax when it comes to monitoring levels (just ask Warren!) and I always take it as a very good sign if a doctor is actually monitoring closely like this.

Good luck (if I haven't already missed the appointment!! -- if so, good luck anyway!).

Rosie x
********************

People are not like fish: they do not work well battered.

When I'm not in my right mind, my left mind gets pretty crowded...

********************

 
Moderator, Bipolar Forum


iona
New Member


Date Joined Nov 2006
Total Posts : 2
   Posted 11/4/2006 8:42 AM (GMT -7)   
thanks so those who responded to my post - the doctor visit went well. he is a good
guy i think. he is methodical and looking at all aspects of this - so i feel good. he also
wants me and my friends brother to be a part of the treatment program. he said yesterday
he learned more in one hour from us, that in 5 sessions from my friend. because we have
known him longer. quite often, i think, a therapist unless they are psychic or something sees
what the patient wants them to see or a patient will only reveal so much...

i got more specific info. the dr. seems to think that he is biploar spectrum, as he calls it.
my friend - i will call John, is as many of you say, not fitting into a neat category. he also
has issues with eating...i feel like it is kind of a self punishment - like I don't deserve to eat
or maybe just the suicidal thoughts....not sure....but he will eat, if i make food. just won't do
it for himself. the doctor cut back the lithium to 300-450 instead of 900 and cymbalta seems
to do well for "john" - ie - he notices when he goes off of it. Klonipin (sp?) is good for anxiety.
but he becomes a trifle zombie-like on it and I think it does not help his memory. stress in
personal life - he is going through at least 3 major life changes - new job, divorce, loss of
pet -etc...these all come into play.

wow....so many issues he has and it is so hard to isolate the variables. got to get him back on
track. there is an old saying "there but for fortune, go I." - this is something I always think of
when another person faces adversity - for who among us, has not suffered pain in life, be it emotional
or physical and sometimes I get so upset at the lack of compassion I see.

he is, in addition, loosing his job because of this - they are discriminating against him and
he just is so rather incapcitated at the moment that he can hardly deal with that issue as well. I
think he should pursue legal counsel - because he will be penniliess if the job is gone....anyone out there
have any experience with that aspect.....cheers to all of you who reach out to others....iona

SMSIRL
Veteran Member


Date Joined Aug 2005
Total Posts : 1061
   Posted 11/4/2006 9:43 PM (GMT -7)   
if the eye issue is a form of Nystagmus, it has been associate with lithium. If the Lithium is in the normal range it is important to stop the lithum. Sodium Valporate has been found useful in deminishing nystagmus in such individuals.
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 04, 2016 5:38 AM (GMT -7)
There are a total of 2,732,454 posts in 301,021 threads.
View Active Threads


Who's Online
This forum has 151186 registered members. Please welcome our newest member, debbixij.
207 Guest(s), 5 Registered Member(s) are currently online.  Details
Psilociraptor, 73monte, maria2016, ks1905, ljimd


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer